Background: Cytotoxic T lymphocyte antigen-4 (CTLA-4) is an essential inhibitory regulator of immune activation. CTLA-4 haploinsufficiency is known to be associated with dysregulation of FOXP3+ regulatory T cells, hyperactivation of effector T cells, and lymphocytic infiltration of multiple organs. However, there have only been a few reports of renal involvement with CTLA-4. Herein, we present a case of acute granulomatous tubulointerstitial nephritis (TIN) in a patient with CTLA-4 haploinsufficiency. Case presentation: A 44-year-old man presented with a 3-week history of fever and malaise, and subsequently developed acute kidney injury (AKI) a few days after treatment with levofloxacin (LVFX). A kidney biopsy and immunohistochemical staining revealed granulomatous TIN with dominantly infiltrating CD4+ T cells. General symptoms and renal impairment showed improvement after discontinuation of LVFX and initiation of oral steroids. However, they worsened following steroid tapering. Further, a colon biopsy analysis showed similar findings to the renal tissue analysis. We suspected that granulomatous TIN was possibly associated with CTLA-4 haploinsufficiency. Therefore, the patient was transferred to another hospital for further treatment of CTLA-4 haploinsufficiency using immunosuppressive agents. Conclusions: There have been few reports regarding renal involvement of CTLA-4 haploinsufficiency. In the present case, granulomatous TIN could have arisen due to instability of immune regulatory functions, such as CTLA-4 haploinsufficiency, and treatment with LVFX could have triggered immunologic activation and severe inflammation as well as renal dysfunction.
ASJC Scopus subject areas